Affine actions with Hitchin linear part

  • Jeffrey Danciger
  • Tengren ZhangEmail author


Properly discontinuous actions of a surface group by affine automorphisms of \({\mathbb {R}}^d\) were shown to exist by Danciger–Gueritaud–Kassel. We show, however, that if the linear part of an affine surface group action is in the Hitchin component, then the action fails to be properly discontinuous. The key case is that of linear part in \({{\mathsf {S}}}{{\mathsf {O}}}(n,n-1)\), so that the affine action is by isometries of a flat pseudo-Riemannian metric on \({\mathbb {R}}^d\) of signature \((n,n-1)\). Here, the translational part determines a deformation of the linear part into \(\mathsf {PSO}(n,n)\)-Hitchin representations and the crucial step is to show that such representations are not Anosov in \(\mathsf {PSL}(2n,{\mathbb {R}})\) with respect to the stabilizer of an n-plane. We also prove a negative curvature analogue of the main result, that the action of a surface group on the pseudo-Riemannian hyperbolic space of signature \((n,n-1)\) by a \(\mathsf {PSO}(n,n)\)-Hitchin representation fails to be properly discontinuous.



We thank Bill Goldman, Oliver Guichard, Fanny Kassel, and Qiongling Li for valuable discussions. We also acknowledge the independent work of Sourav Ghosh [Gho18], already mentioned in Remark 1.4, which includes similar statements to our Lemma 8.2 and Theorem 8.7 (see Proposition 0.0.1 and Theorem 0.0.2), and also an alternate proof of Theorem 6.1 based on ideas of [GT17] (see Theorem 0.0.3). When we recently found out about this work, we discussed our results with Ghosh. Thanks to those discussions, we realized that the techniques from Sections 7 and 8, which are similar to Ghosh’s techniques, and which we had originally written in the more narrow context of affine actions whose linear part is Anosov with respect to the minimal parabolic, actually apply in the more general context where the linear part is only assumed to be Anosov with respect to the stabilizer of an isotropic \((n-1)\)-plane, as in Theorem 8.7. We also thank the Mathematisches Forschungsinstitut Oberwolfach for hosting both authors in September 2018 for the meeting “New trends in Teichmüller theory and mapping class groups", at which the first author gave a lecture about this project. See [DZ18] for a short description of the contents of the lecture. The first author acknowledges with regret that at the time of that lecture, he was not aware that Theorem 7.10 had already been shown by Ghosh–Treib [GT17] in full generality, and he failed to cite that work during the lecture.


  1. AMS97.
    H. Abels, G.A. Margulis and G.A. Soifer. Properly discontinuous groups of affine transformations with orthogonal linear part. Comptes Rendus de l’Acadmie des Sciences - Series I - Mathematics, (3)324 (1997), 253 – 258MathSciNetzbMATHGoogle Scholar
  2. AMS13.
    H. Abels, G.A. Margulis and G.A. Soifer. The Auslander conjecture for dimension less than 7, arXiv:1211.2525, (2013).
  3. Aus64.
    L. Auslander. The structure of complete locally affine manifolds. Topology, 3 (1964), 131 – 139MathSciNetCrossRefzbMATHGoogle Scholar
  4. Ben96.
    Y. Benoist. Actions propres sur les espaces homogénes réductifs. Annals of Mathematics, (2)144 (1996), 315–347MathSciNetCrossRefzbMATHGoogle Scholar
  5. Bon88.
    F. Bonahon. The geometry of Teichmüller space via geodesic currents. Inventiones Mathematicae, (1)92 (1988), 139–162MathSciNetCrossRefzbMATHGoogle Scholar
  6. CDG16.
    V. Charette, T.A. Drumm and W.M. Goldman. Proper affine deformations of the one-holed torus. Transformation Groups, (4)21 (2016), 953–1002MathSciNetCrossRefzbMATHGoogle Scholar
  7. CDG17.
    S. Choi, T. Drumm and W.M. Goldman. Tameness of Margulis spacetimes with parabolics, arXiv:1710.09162, (2017).
  8. CDW14.
    D. Cooper, J. Danciger and A. Wienhard. Limits of geometries. Transactions of the American Mathematical Society, (9)370 (2014), 6585–6627MathSciNetCrossRefzbMATHGoogle Scholar
  9. CG17.
    S. Choi and W. Goldman. Topological tameness of Margulis spacetimes. American Journal of Mathematics, (2)139 (2017), 297–345MathSciNetCrossRefzbMATHGoogle Scholar
  10. DG95.
    T.A. Drumm and W.M. Goldman. Crooked planes. Electronic Research Announcements American Mathematical Society, (1)1 (1995), 10–17MathSciNetCrossRefzbMATHGoogle Scholar
  11. DGK.
    J. Danciger, F. Guéritaud and F. Kassel. Margulis spacetimes with parabolic elements, in preparation.Google Scholar
  12. DGK16a.
    J. Danciger, F. Guéritaud and F. Kassel. Fundamental domains for free groups acting on anti–de Sitter 3-space. Mathematical Research Letters, (3)23 (2016), 735–770MathSciNetCrossRefzbMATHGoogle Scholar
  13. DGK16b.
    J. Danciger, F. Guéritaud and F. Kassel. Geometry and topology of complete Lorentz spacetimes of constant curvature. Annales Scientifiques de l’École Normale Supérieure, (1)49 (2016), 1–56MathSciNetCrossRefzbMATHGoogle Scholar
  14. DGK16c.
    J. Danciger, F. Guéritaud and F. Kassel. Margulis spacetimes via the arc complex. Inventiones Mathematicae, (1)204 (2016), 133–193MathSciNetCrossRefzbMATHGoogle Scholar
  15. DGK17.
    J. Danciger, F. Guéritaud and F. Kassel. Convex cocompact actions in real projective geometry, arXiv:1704.08711, (2017).
  16. DGK18a.
    J. Danciger, F. Guéritaud and F. Kassel. Convex cocompactness in pseudo-Riemannian hyperbolic spaces, Geometriae Dedicata, 192 (2018), 87–126MathSciNetCrossRefzbMATHGoogle Scholar
  17. DGK18b.
    J. Danciger, F. Guéritaud and F. Kassel. Proper affine actions for right-angled coxeter groups, arXiv:1804.03132, (2018).
  18. DZ18.
    J. Danciger and T. Zhang. Affine actions with Hitchin linear part, September 2018, to appear in Oberwolfach Reports, Mathematisches Forschungsinstitut Oberwolfach, New trends in Teichmüller theory and mapping class groups.Google Scholar
  19. FG06.
    V. Fock and A. Goncharov. Moduli spaces of local systems and higher Teichmüller theory. Publications Mathématiques de l’IHÉS, 103 (2006), 1–211CrossRefzbMATHGoogle Scholar
  20. GGKW17.
    F. Guéritaud, O. Guichard, F. Kassel and A. Wienhard. Anosov representations and proper actions. Geometry & Topology, (1)21 (2017), 485–584MathSciNetCrossRefzbMATHGoogle Scholar
  21. Gho18.
    S. Ghosh. Avatars of Margulis invariants and proper actions, preprint, (2018).Google Scholar
  22. GK17.
    F. Guéritaud and F. Kassel. Maximally stretched laminations on geometrically finite hyperbolic manifolds. Geometry & Topology, (2)21 (2017), 693–840MathSciNetCrossRefzbMATHGoogle Scholar
  23. GLM09.
    W.M. Goldman, F. Labourie and G. Margulis. Proper affine actions and geodesic flows of hyperbolic surfaces. Annals of Mathematics, (3)170 (2009), 1051–1083MathSciNetCrossRefzbMATHGoogle Scholar
  24. GLMM.
    W.M. Goldman, F. Labourie, G. Margulis and Y. Minsky. Complete flat lorentz \(3\) -manifolds and laminations on hyperbolic surfaces, preprint.Google Scholar
  25. GM00.
    W.M. Goldman and G. Margulis. Flat Lorentz 2-manifolds and cocompact Fuchsian groups in crystallographic groups and their generalizations (kortrijk,1999). Contemp. Math, (3)262 (2000), 135–146, American Mathematics Society.Google Scholar
  26. Gol84.
    W.M. Goldman. The symplectic nature of fundamental groups of surfaces. Advances in Mathematics, (2)54 (1984), 200–225MathSciNetCrossRefzbMATHGoogle Scholar
  27. Gol88.
    W.M. Goldman. Topological components of spaces of representations, Inventiones mathematicae (3)93 (1988), 557–607MathSciNetCrossRefzbMATHGoogle Scholar
  28. GT17.
    S. Ghosh and N. Treib. Affine Anosov representations and proper actions, arXiv:1711.09712, (2017).
  29. Gui.
    O. Guichard. oral communication.Google Scholar
  30. Gui08.
    O. Guichard. Composantes de Hitchin et représentations hyperconvexes de groupes de surface. Journal of Differential Geometry, (3)80 (2008), 391–431MathSciNetCrossRefzbMATHGoogle Scholar
  31. GW12.
    O. Guichard and A. Wienhard. Anosov representations: domains of discontinuity and applications. Inventiones Mathematicae, (2)190 (2012), 357–438MathSciNetCrossRefzbMATHGoogle Scholar
  32. GW16.
    O. Guichard and A. Wienhard. Positivity and higher Teichmüller theory, Proceedings of the 7th European Congress of Mathematics (2016).Google Scholar
  33. Hit92.
    N.J. Hitchin. Lie groups and Teichmüller space. Topology, (3)31 (1992), 449–473MathSciNetCrossRefzbMATHGoogle Scholar
  34. Kas08.
    F. Kassel. Proper actions on corank-one reductive homogeneous spaces. Journal of Lie Theory, 18 (2008), 961–978MathSciNetzbMATHGoogle Scholar
  35. KLP14.
    M. Kapovich, B. Leeb and J. Porti. Morse actions of discrete groups on symmetric spaces, arXiv:1403.7671, (2014).
  36. KLP15.
    M. Kapovich, B. Leeb and J. Porti. A Morse lemma for quasigeodesics in symmetric spaces and euclidean buildings, to appear in Geometry and Topology, (2015).Google Scholar
  37. KLP16.
    M. Kapovich, B. Leeb and J. Porti. Some recent results on anosov representations. Transformation Groups, (4)21 (2016), 1105–1121MathSciNetCrossRefzbMATHGoogle Scholar
  38. KLP17a.
    M. Kapovich, B. Leeb and J. Porti. Anosov subgroups: dynamical and geometric characterizations. European Journal of Mathematics, (4)3 (2017), 808–898MathSciNetCrossRefzbMATHGoogle Scholar
  39. KLP17b.
    M. Kapovich, B. Leeb and J. Porti. Dynamics on flag manifolds: domains of proper discontinuity and cocompactness. Geometry & Topology, 22 (2017), 157–234MathSciNetCrossRefzbMATHGoogle Scholar
  40. Kna02.
    A.W. Knapp. Lie groups beyond an introduction, second ed., Progress in Mathematics, vol. 140, Birkhäuser Boston, Inc., Boston, MA, (2002).Google Scholar
  41. Kob89.
    T. Kobayashi. Proper action on a homogeneous space of reductive type. Mathematische Annalen, 53 (1989), 249–263MathSciNetCrossRefzbMATHGoogle Scholar
  42. Kos59.
    B. Kostant. The principal three-dimensional subgroup and the Betti numbers of a complex simple lie group. American Journal of Mathematics, (4)81 (1959), 973–1032MathSciNetCrossRefzbMATHGoogle Scholar
  43. KS75.
    B. Kostant and D. Sullivan. The Euler characteristic of an affine space form is zero. Bulletin of the American Mathematical Society, (5)81 (1975), 937–938MathSciNetCrossRefzbMATHGoogle Scholar
  44. Lab01.
    F. Labourie. Fuchsian affine actions of surface groups. Journal of Differential Geometry, (1)59 (2001), 15–31MathSciNetCrossRefzbMATHGoogle Scholar
  45. Lab06.
    F. Labourie. Anosov flows, surface groups and curves in projective space. Inventiones Mathematicae, (1)165 (2006), 51–114MathSciNetCrossRefzbMATHGoogle Scholar
  46. Lus94.
    G. Lusztig. Total positivity in reductive groups, Lie theory and geometry, Progr. Math., vol. 123, Birkhäuser Boston, Boston, MA, 1994, pp. 531–568.Google Scholar
  47. Mar83.
    G.A. Margulis. Free completely discontinuous groups of affine transformations, (in Russian), Dokl. Akad. Nauk SSSR 272 (1983), 785–788.Google Scholar
  48. Mar87.
    G.A. Margulis. Complete affine locally flat manifolds with a free fundamental group, Journal of Soviet Mathematics 36 (1987), no. 1, 129–139, translated from Zap. Naucha. Sem. Leningrad. Otdel. Mat. Inst. Steklov (LOMI) 134 (1984), p. 190–205.Google Scholar
  49. Mes07.
    G. Mess. Lorentz spacetimes of constant curvature. Geometriae Dedicata, (1)126 (2007), 3–45MathSciNetCrossRefzbMATHGoogle Scholar
  50. Oku13.
    T. Okuda. Classification of semisimple symmetric spaces with proper-actions. Journal of Differential Geometry, (2)94 (2013), 301–342.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsThe University of Texas at AustinAustinUSA
  2. 2.Department of MathematicsNational University of SingaporeSingaporeSingapore

Personalised recommendations